Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 13, 2001, 10:45 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 10:45 PM CDT (03:45 UTC)
- Expired
- Jun 13, 2001, 11:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Carlton County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 39 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 11:40 PM CDT | Hail 0.75 | Mahtowa, MN | |
| Jun 13, 11:40 PM CDT | Hail 0.75 | Brimson, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 140351 SVRDLH MNC017-137-140445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1045 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARLTON COUNTY IN MINNESOTA SOUTHERN AND CENTRAL ST. LOUIS COUNTY * UNTIL 1145 PM CDT * AT 1045 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF CHISHOLM TO PROSIT TO 4 MILES NORTHWEST OF KETTLE RIVER... OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF HIBBING TO 29 MILES NORTHWEST OF DULUTH TO 35 MILES NORTH OF HINCKLEY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALBORN AROUND 1055 PM CDT CULVER AROUND 1100 PM CDT BROOKSTON AROUND 1105 PM CDT BURNETT AROUND 1110 PM CDT GILBERT AROUND 1115 PM CDT BIWABIK AROUND 1120 PM CDT DULUTH ARoOUND 1145 PM CDT LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS ARE EXPECTED WITH THESE STORMS. $$ TOMALAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:40 PM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 2:40 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 240 PM CDT WED JUN 13 2001 FORECAST FOCUS IS ON TSRA CHANCES THROUGH THE PERIOD. ETA AND NGM ARE IN GENERAL AGREEMENT...WITH THE AVN THE ODD MAN OUT. WILL FOLLOW THE ETA AS IT MATCHES BEST WITH THE SFC FEATURES AT INITIALIZATION. LATEST SATELLITE IMAGERY HAS CLOUD DECK BREAKING UP ACROSS THE CWFA. THE LONE EXCEPTION IS ALONG THE NORTH SHORE OF LAKE SUPERIOR WHERE DRIZZLE AND FOG ARE PERSISTING DUE TO LAKE BREEZE. THIS IS CONFIRMED BY SFC OBS AND AT THE OFFICE. SFC WARM FRONT EXTENDS FROM NW MN...NORTH OF MZH...AND THEN ALONG THE SOUTH SHORE OF LS AT 19Z. SFC WARM FRONT PROGGED TO WORK ITS WAY THROUGH THE CWFA TONIGHT. HOWEVER...THE MARINE LAYER MAY RETARD THIS SOMEWHAT AND PROTECT THE NORTH SHORE FROM SIGNIFICANT TSRA ACTIVITY. MAIN SFC LOW TO REMAIN IN THE VICINITY OF THE KANSAS/NEBRASKA AREA WITH A SECONDARY...WEAK LOW SPINNING UP IN NORTH CENTRAL MN LATE. THIS WILL HELP TO FOCUS AREAS OF LIFT ALONG FRONTAL BOUNDARY THAT WILL CONNECT THESE TWO LOWS. TSRA INDEED LIKELY FOR TONIGHT. FFG VALUES NOT EXPECTED TO BE REACHED ACROSS MOST OF THE CWFA...BUT WILL CONTINUE TO MONITOR. UPPER LEVEL LOW JOINS TOGETHER WITH SFC LOW THURSDAY AND BEGIN TO LIFT NNE. SFC FRONTAL BOUNDARY TO REMAIN NEARLY STATIONARY OVER THE MN CWFA AND WILL CONTINUE TO BE THE CENTER OF TSRA DEVELOPMENT. UPPER AND SFC LOWS LIFT INTO WEST CENTRAL MN BY FRIDAY MORNING AT 12Z. THIS WILL ALLOW A DRY SLOT TO WORK ITS WAY ACROSS A MAJORITY OF THE CWFA. MAY SEE SOME BREAKS IN THE CLOUDS LATE THURSDAY NIGHT. WILL CARRY HIGH POPS THURSDAY AND TREND THEM DOWN A BIT FOR THURSDAY NIGHT. AS THE LOWS LIFT NORTH OF THE INTERNATIONAL BORDER ON FRIDAY...TSRA WILL AGAIN BE FOUND IN THE VICINITY OF THE SFC LOW. HIGHER POPS IN THE WEST ALONG THE SYSTEMS PATH...WITH LOWER POPS FURTHER EAST. MAV TEMPS TOO COOL AND WILL LEAN MORE TOWARDS FWC AND ETA 2M TEMPS. COORD WITH MPX AND FGF. .DLH...NONE. GSF
In the hours before
Local storm report, Jun 13, 8:54 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
854 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
50830 PM BRAINERD MN 100 MPH TSTM WIND GUST
06/13/01 CROW WING
0735 PM 3 SE BRAINERD MN WIND DAMAGE
06/13/01 CROW WING LARGE TREES DOWN.The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 60 min |
| Jun 13, 8:15 PM CDT | Tornado Warning | DLH | Crow Wing | 45 min |
| Jun 13, 8:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 45 min |
| Jun 13, 9:00 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 60 min |
| Jun 13, 10:00 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.